Lake-Effect Snow, Grand Traverse
- When
- January 3, 7:00 AM EST to 3:00 PM EST
- Where
- Grand Traverse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
After a brief respite, an intense lake effect snow band developed during the morning of the 3rd in eastern Grand Traverse County. Williamsburg picked up almost a foot of new snow by early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
After a brief respite, an intense lake effect snow band developed during the morning of the 3rd in eastern Grand Traverse County. Williamsburg picked up almost a foot of new snow by early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 3, 6:19 AM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
619 AM EST SUN JAN 3 2010
.SYNOPSIS.../ISSUED AT 325 AM/
A FAIRLY PERSISTENT PATTERN...TO LINGER OVER THE EASTERN HALF OF
THE COUNTRY INTO THE MIDDLE OF THE UPCOMING WEEK. A STORM SYSTEM
WILL REMAIN LOCATED OVER THE NORTH ATLANTIC...WHILE AN AREA OF HIGH
PRESSURE LINGERS OVER CENTRAL CANADA AND THE PLAINS. THIS PATTERN
WILL KEEP NORTH WINDS AND COLD AIR...FLOWING INTO THE NORTHERN LAKES
TONIGHT THROUGH WEDNESDAY.
NORTH FLOW LAKE BANDS WILL PERSIST...ALONG THE LAKE MICHIGAN AND
LAKE HURON SHORELINES FOR THE NEXT SEVERAL DAYS.
SWR
&&
.SHORT TERM.../ISSUED AT 325 AM/...TODAY
DEEP TROUGHING REMAINS LOCKED OVER THE GREAT LAKES REGION EARLY THIS
MORNING...WITH STUBBORN N/NW FLOW HANGING ON ACROSS OUR ENTIRE CWA.
LAKE EFFECT SNOW SHOWERS CONTINUE TO STREAM INTO MUCH OF NW LWR
MICHIGAN...AS WELL AS PORTIONS OF FAR NE LWR MICHIGAN AND EASTERN
UPPER MICHIGAN...UNDER THE DIRECTION OF N/NW LOW LEVEL FLOW AND
FUELED BY DELTA T'S HOLD IN THE MID 20S. MOISTURE IS SOMEWHAT
LIMITED WITH 850-700 MB RH HOLDING AROUND 60-70 PCT ATTM. INVERSION
HEIGHTS ARE FAIRLY SHALLOW AT AROUND 3-4 KFT. RADAR SNOWFALL
ESTIMATES SINCE AROUND 7 PM LAST NIGHT INDICATES AN INCH OR TWO OF
NEW SNOW HAS FALLEN FROM AROUND TVC EASTWARD TO THE KALKASKA/GRAND
TRAVERSE COUNTY BORDER AND THEN NORTHWARD ALONG THE ANTRIM COUNTY
SHORE OF GRAND TRAVERSE BAY. PERSISTENT N/NW FLOW WILL HANGING ON
THROUGHOUT THE DAY...AS INVERSION HEIGHTS HOLD AROUND 3-4 KFT.
HOWEVER...ARCTIC AIRMASS WILL BEGIN TO MODIFY THIS MORNING...WITH
850 MB TEMPS "WARMING" TO AROUND -12 C BY LATE AFTERNOON. DELTA T'S
WILL BE MORE THEN SUFFICIENT FOR CONTINUED LAKE SNOW
PRODUCTION...AND A MINOR INCREASE IN LOW/MID LEVEL MOISTURE WILL
ALSO AID THE SNOW MAKING PROCESS. HOWEVER...LOW INVERSION HEIGHTS
WILL KEEP ADDITIONAL SNOWFALL BELOW WARNING AND EVEN ADVISORY
CRITERIA. CANNOT RULE OUT A REPORT OF TWO OF ADVISORY SNOWFALL...BUT
OVERALL SNOWFALL ACROSS NW LWR MICHIGAN SHOULD REMAIN UNDER
CRITERIA. THUS...WILL ALLOW THE LAKE EFFECT SNOW WARNING TO EXPIRE
EARLY THIS MORNING. WILL...HOWEVER...MAKE SMALL UPWARD ADJUSTMENTS
TO SNOWFALL FOR TODAY AROUND GRAND TRAVERSE COUNTY. TEMPS WILL BE
NOT AS COLD AS YESTERDAY...WITH AFTERNOON HIGHS WARMING INTO THE
TEENS TO LOWER 20S.
&&
.LONG TERM.../ISSUED AT 325 AM/...TONIGHT AND BEYOND
ANOTHER SPOKE OF DPVA AND ENHANCED MOISTURE WILL ROTATE AROUND THE
BASE OF THE 500 MB TROUGH AND THRU MICHIGAN TONIGHT INTO MONDAY
MORNING. LIFT ASSOCIATED WITH THIS FEATURE IS MODEST...WITH ONLY A
FEW HUNDREDTHS OF QPF BEING GENERATED ACROSS OUR CWA AS A RESULT.
NONETHELESS...EXPECT MOST OF OUR CWA WILL SEE SOME LIGHT SNOW SHOWER
ACTIVITY...WITH LOCATIONS TARGETED BY N/NW FLOW CONTINUING TO
RECEIVE THE HIGHEST POPS AND GREATEST AMOUNTS AS SYNOPTIC SUPPORT
AND MOISTURE ENHANCES THIS PROLONGED LAKE EFFECT EVENT. HAVE
INCREASE POPS FOR CENTRAL SECTIONS OF OUR CWA...AND HAVE MADE SOME
MINOR UPWARD ADJUSTMENTS TO SNOW AMOUNTS FOR TONIGHT AND MONDAY.
SYNOPTIC SUPPORT WILL BEGIN TO DIMINISH BY MONDAY AFTERNOON...
SETTLING BACK INTO A N/NW FLOW LAKE EFFECT SCENARIO FOR MONDAY
NIGHT. VERY LITTLE CHANGES FOR TUESDAY THRU THURSDAY AS NORTHERLY
FLOW REMAINS LOCKED INTO THE REGION. OVER-LAKE INSTABILITY WILL
REMAIN SUFFICIENT FOR LAKE SNOW PRODUCTION. CURRENT FORECAST
REFLECTS THIS NOTION NICELY...SO NO CHANGES NEEDED AT THIS TIME.
COLD TEMPS WILL ALSO REMAIN THE RULE...WITH HIGHS GENERALLY IN THE
20S AND LOWS IN THE SINGLE DIGITS TO TEENS THRU MUCH OF THE WEEK.
&&
.MARINE.../ISSUED AT 325 AM/
MAINTENANCE OF NORTHERLY WINDS BETWEEN 15 AND 25 KNOTS EXPECTED TO
CONTINUE ACROSS THE NRN LAKES THROUGH AT LEAST MONDAY...COURTESY OF
GOOD OVER-WATER INSTABILITY AND TIGHT PRESSURE GRADIENT BETWEEN A
STRONG NORTH ATLANTIC STORM SYSTEM AND HIGH PRESSURE BUILDING INTO
THE WESTERN LAKES. THEREFORE...INHERITED SMALL CRAFT ADVISORIES WILL
EXTEND THROUGH MONDAY AFTERNOON. COLD AIR ACROSS THE GREAT LAKES
WILL GENERATE CLOUDS AND SNOW SHOWERS OVER THE NEARSHORE WATERS
THROUGH MONDAY. MOST PERSISTENT AND HEAVIEST SNOW BANDS WILL BE
ALONG MICHIGAN SHORELINE BTWN GRAND CVX AND MBL.
MSB/RUNYAN
&&
.AVIATION.../ISSUED AT 619 AM/...VALID FOR 12Z TAFS
NORTHERLY FLOW LAKE EFFECT SNOW SHOWERS WILL KEEP MVFR/IFR
CONDITIONS AT TVC/APN TODAY. PLN WILL STILL HAVE MAINLY VFR CIGS.
AS A WX SYSTEM APPROACHES FROM THE NORTH...SNOW WILL DEVELOP BY LATE
AFTERNOON...WITH MVFR/IFR CONDITIONS (WORST AT TVC/APN).
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LMZ323-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LHZ345-347>349.
LS...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR LSZ321.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 335 AM EST SUN JAN 3 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 041200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 335 AM EST SUN JAN 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT PERIODS OF LIGHT TO MODERATE LAKE EFFECT SNOW SHOWERS WILL BE FOUND ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN ALONG AND WEST OF US-131. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING LAKE ENHANCED SNOWFALL WILL PERSIST THROUGH MUCH OF NEXT WEEK...TARGETING AREAS ALONG AND WEST OF US-131 IN NORTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MSB/JZ/RUNYAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
637 AM EST SUN JAN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM SNOW 1 W INTERLOCHEN 44.65N 85.77W
01/03/2010 M3.0 INCH GRAND TRAVERSE MI TRAINED SPOTTER
12 HR TOTAL THRU 6 AM. SNOWDEPTH 18 IN.
&&
MRUNYANThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207407.